Thunderstorm Wind, Christian
- When
- August 23, 10:30 PM CST to 10:40 PM CST
- Where
- Christian County, Highlandville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -93.283
Large trees were blown down across Highway N south of Boaz and around Highlandville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Large trees were blown down across Highway N south of Boaz and around Highlandville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN CHANCES THROUGH THE UPCOMING WEEKEND. WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG. WILL LEAVE IN A SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES. AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA. STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT 18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE 85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND 30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF MISSOURI AND SOUTHEAST KS. MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY OF MODEL SOLUTIONS. ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING. .SGF... MO...NONE. KS...NONE. DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE EVENT DURATION 30
MINUTES. REPORTED BY
EMERGENCY MANAGEMENT. NUMEROUS TREES DOWN COUNTY
WIDE.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE REPORTED BY EMERGENCY
MANAGEMENT.
CRAMERKSZ101-MOZ088-093-101-232315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 545 PM CDT FRI AUG 23 2002 AT 545 PM STRONG THUNDERSTORMS HAD MOVED OUT OF CHEROKEE COUNTY KANSAS AND INTO EXTREME NORTHEASTERN OKLAHOMA...HOWEVER THE LIGHTNING DETECTION NETWORK SHOWED OVER 100 CLOUD TO GROUND LIGHTNING STRIKES IN 15 MINUTES OCCURRED IN CHEROKEE... JASPER...NEWTON...AND MCDONALD COUNTIES. EVEN THOUGH RAINFALL MAY HAVE TAPERED OFF TO ONLY SPRINKLES...CLOUD TO GROUND LIGHTNING ORIGINATING FROM MIDDLE LEVELS OF A THUNDERSTORM CAN TRAVEL MANY MILES BEFORE STRIKING THE GROUND. REMEMBER...IF YOU CAN HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 5 E ANDERSON MO WIND DAMAGE
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.
0340 PM NEOSHO MO WIND DAMAGE
08/23/02 NEWTON POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0340 PM NEOSHO MO .75 INCH HAIL
08/23/02 NEWTON
0401 PM GOODMAN MO 1 INCH HAIL
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0409 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0412 PM 5 E ANDERSON MO WIND DAMAGE
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE EVENT DURATION 30
MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313380.